Skip Navigation
 
 
 
 
 
Print This Page
Share this page: More
 

Toxic Myopathies - Symptoms, Diagnosis, Treatment Options

Toxic Myopathies

Toxic myopathies can be caused by many drugs and toxins.  Cholesterol lowering medications, particularly the “statins”, may be the most commonly prescribed drugs that can cause a toxic myopathy.  Symptoms of weakness and pain often develop over a short period of time.  Usually, patients with toxic myopathies improve rapidly once the offending medication is stopped.  Occasionally, however, patients who start out with a toxic myopathy may develop prolonged symptoms.

Risk Groups

Men and women of all ages may develop a toxic myopathy.

Symptoms

  • The gradual onset of weakness over weeks or months, often after starting a new medication
  • Difficulty rising from a low-seated chair or combing one’s hair
  • Torso or “core” weakness
  • Difficulty swallowing (dysphagia)
  • Muscle pain

Diagnostic Tests

  • Your doctor will ask for a complete medical history and will perform a thorough physical examination.
  • Blood work will be obtained.
  • Electromyography (EMG) and nerve conduction tests may be performed.
  • Magenetic resonance imaging (MRI) of affected muscle may be requested. 
  • After the doctor sees you and reviews the results of your testing, we may recommend that you stop taking one or more medications.  In some cases, a muscle biopsy may be required to confirm the diagnosis of a toxic myopathy.  This is a minor procedure that can be performed by a doctor at the Johns Hopkins Myositis Center.

 

Traveling for care?

blue suitcase

Whether crossing the country or the globe, we make it easy to access world-class care at Johns Hopkins.

U.S. 1-410-464-6713 (toll free)
International +1-410-614-6424

 

 
 
 
 
 

© The Johns Hopkins University, The Johns Hopkins Hospital, and Johns Hopkins Health System. All rights reserved.

Privacy Policy and Disclaimer